The Unforeseen Opioid Issue

overdose pain pillsThis week, another issue of opioid use to control pain came to light in the news. In a suburb of Minneapolis, a patient was in a nursing home type facility. Along with whatever issues brought them to the facility, apparently they had pain and were receiving opioid medications. At the nighttime dose, a staff nurse, probably in a hurry, gave a huge dose of the medication instead of the proper dose without noticing the mistake. By morning the patient was dead from an overdose. All opioids can cause breathing problems especially in those who are sick, and too much medication can easily be deadly.

The overdose of anyone by a person administering medications is unfortunate and should never happen. Two lessons are clearly evident. First, always double check to make sure you are taking the right medication and dose, and second, be aware that these medications are dangerous. When prescribing opioids, medical personnel should always be careful on how much medication is being prescribed and try to avoid giving excessive dosages.

If there are no alternatives, then be careful. Evaluate for medications that may interact with the opioids, such as sleep medications that may suppress breathing or anxiety medications. Check the person’s history for other medical conditions that affect breathing, like lung disease and sleep apnea, since opioids may disrupts breathing patterns. Make sure the person is mentally capable of taking the medication correctly, and that they are not suicidal, depressed, or  dealing with dementia, because this too can also lead to an opioid overdose.

Narcan’s Role In Preventing Overdose Deaths

Besides the above and a bit of common sense, preventing opioid overdose deaths is important. Many providers are adding a prescription of Narcan nasal spray when writing scrips for opioid medications. This is a medication that can block the effects of opioids and reverse its medical effects completely in the body. Narcan can block the respiratory or breathing problems from an opioid, but it will also reverse any pain relief. It is easy to deliver, it is shot as spray up the nose and will quickly reverse only the opioid-induced problems. However, for the new synthetic opioids like fentanyl or carfentanyl that are being abused with heroin, multiple doses may be needed in treatment.

Now, anyone receiving any significant amount of opioid for pain should receive Narcan nasal spray. The person who is normally taking the opioid may not need the Narcan unless they accidentally take to much medication. Otherwise, if someone else in the home of the opioid user takes the medication on purpose or by accident, the Narcan can be used to reverse the opioid and prevent death. As always noted, opioids are not ideal pain medications and can be easily deadly. Having and using Narcan in cases of emergency can prevent an untimely death.

The following two tabs change content below.

Thomas Cohn, MD

Interventional pain doctor helping Minnesotans manage back, neck, foot, and other pain. Board-certified in physical medicine and rehabilitation with additional board-certification in pain management from the American Board of Anesthesiology (ABA), the American Board of Interventional Pain Physicians (ABIPP) and the American Board of Pain Medicine (ABPM).

Latest posts by Thomas Cohn, MD (see all)

Leave a Reply